Hail, St. Louis
- When
- August 20, 5:25 AM CST to 5:27 AM CST
- Where
- St. Louis County, 0.93 mi E of Kirk
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.420, -92.660
A stalled out frontal boundary in the region kept showers and thunderstorms going during the pre-dawn hours of the 20th. Most storms remained sub-severe, but one storm did produce marginally severe hail along the Iron Range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A stalled out frontal boundary in the region kept showers and thunderstorms going during the pre-dawn hours of the 20th. Most storms remained sub-severe, but one storm did produce marginally severe hail along the Iron Range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 20, 3:00 AM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 400 AM CDT Thu Aug 20 2020 .SHORT TERM...(Today through Friday) Issued at 359 AM CDT Thu Aug 20 2020 Thunderstorms in northwestern Minnesota moving southeast should affect the western border of our CWA by early morning and across northeastern Minnesota throughout the morning. Northeastern Minnesota is under a marginal risk for severe weather this afternoon into tonight, due to higher instability - with MLCAPE values in the 1000-2000 J/kg range - and bulk wind shear in the 30-40 kts range. A LLJ to our west along with small mid level shortwaves may cause thunderstorms to continue to pop up overnight in our western region. Shower and thunderstorm chances continue into Friday as scattered mid level shortwaves move over unstable conditions similar to Thursday. Severe thunderstorm chances will be slightly inhibited due to lower bulk wind shear values (20-30 kts) across the region. Therefore, the Northland is under a marginal risk for Friday as well. .LONG TERM...(Friday night through Wednesday) Issued at 359 AM CDT Thu Aug 20 2020 Friday night into Saturday, a weak, upper level trough moves east into the area, bringing yet another round of precipitation throughout the day and night Saturday. Isolated severe storms embedded in general thunderstorms are possible Saturday in northwest Wisconsin and east central Minnesota. Once again, there is sufficient MLCAPE for severe weather with values of 1000-1500 J/kg, but bulk shear across the region is only around 20 kts. For the beginning of the work week, periodic chances of showers and thunderstorms from various small shortwaves in the upper level flow should continue. Models are in disagreement on the specific timing and coverage of precipitation this far out in the forecast, but all agree on precipitation occurring through Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1226 AM CDT Thu Aug 20 2020 The main challenge tonight is potential for fog at INL/HIB and possibly DLH. Models have been in good agreement in producing fog at INL/HIB tonight and early Thursday morning, and with areas of fog already showing up in nearby observation sites, it seems that fog is likely to form. Added moisture from thunderstorms across the Arrowhead support the best potential for fog at INL/HIB. Increasing clouds from thunderstorms in Manitoba may act to reduce lower visibilities a bit, but MVFR to IFR visibilities are possible at INL/HIB. There is less confidence in fog potential at DLH with most models keeping visibilities VFR, but a brief reduction to MVFR can't be ruled out. Fog will dissipate Thursday morning. Aside from fog, there is some uncertainty on the potential for showers Thursday morning. The HRRR suggests that showers may hold themselves together as they move southeast from Manitoba and impact INL, so added VCSH there for Thursday morning. For the rest of the day, there may be isolated showers and thunderstorms especially at northern terminals as short waves pass through the region. As flow becomes more easterly to southeasterly, there may be fog Thursday night at DLH/HIB. && .MARINE... Issued at 359 AM CDT Thu Aug 20 2020 The next 48 hours should be quiet out over the Lake. Periodic showers and thunderstorms can be expected today and tomorrow. A few embedded thunderstorms could be severe, especially in the afternoons and evenings, with high winds and around 1 inch hail. Waves over the next 48 hours are not expected to exceed 2 ft. && .PRELIMINARY POINT TEMPS/POPS... DLH 80 60 78 61 / 30 20 30 60 INL 81 60 81 59 / 20 20 40 50 BRD 83 64 85 64 / 10 10 20 60 HYR 84 62 83 62 / 20 20 30 60 ASX 83 61 83 62 / 30 20 40 60 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Melde/Kossen LONG TERM...Melde/Kossen AVIATION...JDS MARINE...Melde/Kossen
Hazardous Weather Outlook National Weather Service Duluth MN 341 AM CDT Thu Aug 20 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 341 AM CDT Thu Aug 20 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight There will be a chance for thunderstorms today into tonight across portions of the Northland. An isolated severe storm will be possible from late afternoon into tonight, roughly along and north of a line from Two Harbors to Grand Rapids to Walker. The main threats will be hail to one inch and damaging winds to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will continue to be possible across the Northland Friday into Saturday. A few of the storms could be severe Friday into Friday night across the Northland and on Saturday from east central Minnesota into northern Wisconsin. There will be more chances for thunderstorms next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed tonight into tonight. LSZ121-140>148-211030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 341 AM CDT Thu Aug 20 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A few thunderstorms will be possible today and tonight. An isolated severe storm will be possible along the North Shore, mainly from late afternoon into tonight. The main threats will be hail to one inch and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will continue to be possible across the Northland Friday into Saturday. A few of the storms could be severe Friday into Friday night over western Lake Superior and again on Saturday along the South Shore. There will be more chances for thunderstorms next week. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 444 AM CDT Thu Aug 20 2020 MNZ010-018-201015- Koochiching-North Itasca- 444 AM CDT Thu Aug 20 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL ITASCA AND SOUTHWESTERN KOOCHICHING COUNTIES... At 444 AM CDT, an area of strong thunderstorms were near Gemmell and Waskish, moving southeast at 40 mph. Wind gusts up to 45 mph, pea size hail, heavy downpours, and frequent cloud to ground lightning can be expected with these storms. Locations impacted include... Marcell, Bigfork, Effie, Mizpah, Gemmell, Margie, Deer Creek Reservation, and Craigville. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4818 9426 4801 9344 4759 9369 4800 9442 TIME...MOT...LOC 0944Z 295DEG 34KT 4794 9406 Melde
Special Weather Statement
National Weather Service Duluth MN
451 AM CDT Thu Aug 20 2020
MNZ018-025-026-201015-
North Cass-North Itasca-South Itasca-
451 AM CDT Thu Aug 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA AND
NORTHERN CASS COUNTIES...
At 450 AM CDT, an area of gusty winds were moving southeast with a
an area of showers and thunderstorms that were located along a line
extending from near Northome, to 7 miles southwest of Squaw Lake, to
10 miles southeast of Lavinia, and moving southeast at 30 mph.
Wind gusts up to 40 mph and occasional cloud to ground lightning can
be expected with these showers and storms storms.
Locations impacted include...
Walker, Deer River, Bena, Federal Dam, Squaw Lake, Alvwood, Oslund,
Leech Lake, Inger, Ball Club, Lake Winnibigoshish, Spring Lake, Cass
Lake, Wilkinson, Bowstring, Sand Lake, Max, Wirt, Ball Club Lake, and
Portage Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4741 9467 4742 9442 4753 9441 4757 9430
4785 9426 4785 9417 4759 9369 4734 9380
4701 9463 4708 9467
TIME...MOT...LOC 0950Z 304DEG 25KT 4785 9418 4755 9424 4738 9470
MeldeSpecial Weather Statement
National Weather Service Duluth MN
513 AM CDT Thu Aug 20 2020
MNZ018-025-026-201045-
North Cass-North Itasca-South Itasca-
513 AM CDT Thu Aug 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ITASCA AND
NORTHERN CASS COUNTIES...
At 512 AM CDT, gusty winds along and ahead of an area of showers and
thunderstorms were along a line extending from 8 miles northeast of
Oslund, to near Lake Winnibigoshish, to near Laporte, and moving
southeast at 30 mph.
Wind gusts up to 35 mph and occasional cloud to ground lightning can
be expected with these storms.
Locations impacted include...
Walker, Cohasset, Deer River, Marcell, Remer, Hackensack, Backus,
Longville, Bena, Federal Dam, Squaw Lake, Zemple, Boy River, Leech
Lake, Lake Winnibigoshish, Oslund, Inger, Days High Landing, Ball
Club, and Woman Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4727 9467 4749 9421 4783 9401 4761 9333
4714 9368 4681 9454 4693 9467 4697 9465
TIME...MOT...LOC 1012Z 310DEG 25KT 4771 9386 4742 9408 4716 9475
MeldeSpecial Weather Statement National Weather Service Duluth MN 515 AM CDT Thu Aug 20 2020 MNZ010-018-201045- Koochiching-North Itasca- 515 AM CDT Thu Aug 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ITASCA AND SOUTH CENTRAL KOOCHICHING COUNTIES... At 515 AM CDT, a strong thunderstorm was near Effie, moving southeast at 40 mph. Wind gusts up to 40 mph, pea size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Bigfork, Effie, Togo, Deer Creek Reservation, Craigville, Bear Lake, Coon Lake, and Scenic State Park. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4780 9388 4796 9378 4785 9310 4751 9330 TIME...MOT...LOC 1015Z 297DEG 34KT 4785 9372 Melde
Special Weather Statement National Weather Service Duluth MN 542 AM CDT Thu Aug 20 2020 MNZ018-019-201115- Central St. Louis-North Itasca- 542 AM CDT Thu Aug 20 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ITASCA AND WEST CENTRAL ST. LOUIS COUNTIES... At 542 AM CDT, the leading edge of an area of strong thunderstorms was 11 miles south of Togo, or 19 miles northwest of Hibbing, moving southeast at 35 mph. Wind gusts up to 45 mph, half inch diameter hail, heavy downpours, and frequent cloud to ground lightning can be expected with these storms. Locations impacted include... Hibbing, Chisholm, Mountain Iron, Buhl, Togo, Perch Lake, Kinney, Stony Brook, Buck Lake, Leetonia, Side Lake, Snake Trail, Stingy Lake, Bear Lake, and Mcarthy Beach State Park. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4771 9349 4787 9334 4768 9255 4734 9285 TIME...MOT...LOC 1042Z 301DEG 30KT 4766 9312 Melde
Special Weather Statement
National Weather Service Duluth MN
611 AM CDT Thu Aug 20 2020
MNZ019-201200-
Central St. Louis-
611 AM CDT Thu Aug 20 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. LOUIS
COUNTY...
At 610 AM CDT, the leading edge of an area of strong thunderstorms
was over Buhl, or 11 miles northeast of Hibbing, moving southeast at
30 mph.
Wind gusts up to 45 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Hibbing, Virginia, Chisholm, Eveleth, Mountain Iron, Hoyt Lakes,
Gilbert, Aurora, Buhl, Biwabik, Cherry, Cotton, Fairbanks, Whiteface
Reservoir, Boulder Lake, Island Lake, Makinen, Perch Lake, Franklin,
and Kinney.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4745 9182 4703 9223 4703 9233 4752 9305
4768 9303 4769 9292
TIME...MOT...LOC 1110Z 299DEG 26KT 4749 9273
MeldeThe Duluth radar (KDLH), 73 km away, was scanning. The volume nearest the first event began at 11:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916995, 916996.